Gastrointestinal complications can affect any part of your digestive tract and be caused by chemotherapy, radiotherapy and your transplant and be made worse by being neutropenic.  For instance you could develop mucositis (sore mouth) and if this is severe and affects your ability to eat, intravenous nutrition (called TPN, total parenteral nutrition) may be given. Pain medications are usually given as well.  You may develop diarrhoea and need to have your fluid balance even more carefully monitored and perhaps fluid replacement by the intravenous method.  You will need to have your blood checked for your urea and electrolyte levels to make sure you are not getting dry.  Nausea and vomiting can also be a problem but can be prevented and treated with a combination of medications.

Gastrointestinal problems can often make you feel down so make sure that you let your clincial team know about them as they can give you advice and medications to help treat them.  They will also want to monitor your symptoms to ensure that they are getting better.

Print this page